Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 310, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 26, 2018, 6:06 PM MDT for Campbell County, Wyoming. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2018, 6:06 PM MDT (00:06 UTC)
- Expired
- Jul 26, 2018, 7:00 PM MDT
- In force
- 54 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Campbell County, WY
The radar
The Rapid City radar (KUDX), 243 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 0.1 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1628 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
342
WUUS53 KUNR 270006
SVRUNR
WYC005-270100-
/O.NEW.KUNR.SV.W.0310.180727T0006Z-180727T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
606 PM MDT THU JUL 26 2018
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Southwestern Campbell County in northeastern Wyoming...
* Until 700 PM MDT
* At 606 PM MDT, a severe thunderstorm was located 17 miles southwest
of Echeta, or 31 miles west of Gillette, moving southeast at 35
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Savageton.
This Includes Interstate 90 in Wyoming between Mile Markers 96 and
117.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4443 10602 4444 10600 4411 10538 4381 10577
4404 10602
TIME...MOT...LOC 0006Z 313DEG 30KT 4429 10613
HAIL...1.50IN
WIND...60MPH
$$
Calderon2 follow-up statements
318
WWUS53 KUNR 270027
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
627 PM MDT THU JUL 26 2018
WYC005-270100-
/O.CON.KUNR.SV.W.0310.000000T0000Z-180727T0100Z/
Campbell WY-
627 PM MDT THU JUL 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTHWESTERN CAMPBELL COUNTY...
At 627 PM MDT, a severe thunderstorm was located 20 miles northwest
of Savageton, or 26 miles southwest of Gillette, moving southeast at
35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Savageton.
This Includes Interstate 90 in Wyoming between Mile Markers 96 and
105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4427 10602 4404 10547 4381 10577 4404 10602
TIME...MOT...LOC 0027Z 323DEG 33KT 4412 10598
HAIL...1.25IN
WIND...60MPH
$$
Calderon790
WWUS53 KUNR 270041
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
641 PM MDT THU JUL 26 2018
WYC005-270100-
/O.CON.KUNR.SV.W.0310.000000T0000Z-180727T0100Z/
Campbell WY-
641 PM MDT THU JUL 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTHWESTERN CAMPBELL COUNTY...
At 641 PM MDT, a severe thunderstorm was located 13 miles north of
Savageton, or 24 miles southwest of Gillette, moving southeast at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Savageton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4416 10591 4401 10551 4381 10577 4404 10602
4408 10602
TIME...MOT...LOC 0041Z 313DEG 30KT 4405 10588
HAIL...1.00IN
WIND...60MPH
$$
CalderonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 5:18 PM MDT, 48 minutes earlier.
Area forecast discussion, Jul 26, 5:18 PM MDT, 48 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 518 PM MDT Thu Jul 26 2018 .DISCUSSION...(This Evening Through Thursday) Issued at 114 PM MDT Thu Jul 26 2018 Water vapor shows west northwest flow aloft extending from the Pac NW through the Northern Plains. Embedded short wave that brought this morning's convection is now pushing through central SD. Next upstream wave is noted just east of the Rockies, aiding in convective initiation over the Bighorns. Even stronger upper wave is digging across southern BC/Alberta. At the surface, high pressure covers the Dakotas with lee trof from central WY through eastern CO. Convection will develop from northeast WY into southwest SD this afternoon and evening with approaching short wave. CAMS suggesting a few stronger storms this afternoon/early evening in that area, which is supported by MLCAPE up to 1500J/kg and effective bulk shear up to 50kts. CAMS show another round of storms crossing that same general area late this evening and overnight. The more robust wave (currently over southern BC/Alberta) will arrive on Friday. Severe parameters are expected to be better for more widespread storms across our area, but there is some question as to the timing of this wave. If the wave arrives earlier in the day, which some models suggest, then the overall severe threat will be limited. However, if it arrives later in the day and allows more surface heating, there will be more instability and a better risk for more widespread severe storms. If the latter scenario plays out, the better corridor for severe storms will be from northeast WY through southwest SD. Current thinking is that the upper wave will arrive a bit too early, thus reducing the overall severe threat. Disturbed northwest flow aloft will lead to daily chances for storms through the weekend, along with cooler than average temps. Upper ridge then amplifies through the Northern Rockies early next for drier and warmer weather. A more unsettled pattern may develop mid/late week. && .AVIATION...(For the 00Z TAFS Through 00Z Friday Evening) Issued At 511 PM MDT Thu Jul 26 2018 Showers/thunderstorms will track acrs northeastern WY/southwestern SD this evening with local MVFR/IFR around the storms. Chances of storms increase early Fri and continue through the day as staionary front remains along front range of WY and easterly winds bring moisture to the area. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Johnson AVIATION...55
Hazardous weather outlook, Jul 26, 5:40 AM MDT, 12 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 540 AM MDT Thu Jul 26 2018 SDZ012-024>031-041>044-046-047-049-072>074-WYZ054>058-071-271145- Butte-Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Jackson-Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 540 AM MDT Thu Jul 26 2018 /640 AM CDT Thu Jul 26 2018/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming... and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Thunderstorms will develop later today into tonight. Widespread severe weather is not expected...but a strong to severe thunderstorm cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday An active weather pattern will bring daily chances for showers and thunderstorms through the weekend. Strong to severe storms will be possible at times, especially on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-013-014-032-271145- Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon- 540 AM MDT Thu Jul 26 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday An active weather pattern will bring daily chances for showers and thunderstorms through the weekend. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Jul 26, 5:00 PM MDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service Rapid City SD 500 PM MDT THU JUL 26 2018 SDZ028-029-WYZ057-058-262330- Central Black Hills SD-Southern Black Hills SD-Weston WY- Wyoming Black Hills WY- 500 PM MDT THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER...WESTERN PENNINGTON AND EAST CENTRAL WESTON COUNTIES UNTIL 530 PM MDT... At 500 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles southwest of Moon, or 6 miles northeast of Newcastle, moving east at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Moon, Bear Mountain Lookout, Medicine Mountain and Jewel Cave National Monument. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4387 10420 4400 10414 4393 10365 4368 10378 TIME...MOT...LOC 2300Z 290DEG 23KT 4391 10409 Calderon
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:58 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 15 min |
| Jul 26, 7:18 PM MDT | Special Weather Statement | UNR | Weston | 42 min |
| Jul 26, 7:49 PM MDT | Severe Thunderstorm Warning | UNR | Weston | 40 min |
| Jul 26, 8:31 PM MDT | Special Weather Statement | UNR | Weston | 44 min |
| Jul 26, 8:47 PM MDT | Severe Thunderstorm Warning | UNR | Weston | 28 min |
| Jul 27, 2:49 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 56 min |
| Jul 27, 3:54 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 66 min |
| Jul 27, 5:06 PM MDT | Severe Thunderstorm Warning | UNR | Weston | 40 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.